Winter Weather, McCurtain
- When
- January 8, 3:00 AM CST to 10:00 AM CST
- Where
- McCurtain forecast zone
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 34.115, -94.771 (the zone’s center; the record gives no point)
A cold high pressure system at the surface brought very cold temperatures to the region during the overnight hours of January 7th and during the morning hours of January 8th. Low level winds returned allowed for returning moisture to portions of Northeast Texas, Southeast Oklahoma and Southwest Arkansas during the predawn hours however on January 8th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A cold high pressure system at the surface brought very cold temperatures to the region during the overnight hours of January 7th and during the morning hours of January 8th. Low level winds returned allowed for returning moisture to portions of Northeast Texas, Southeast Oklahoma and Southwest Arkansas during the predawn hours however on January 8th. Through isentropic processes, some light freezing rain and freezing drizzle developed across McCurtian County in Southeast Oklahoma and this resulted in some icing conditions to mainly elevated objects such as bridges, overpasses, trees and powerlines. This led to some several traffic accidents across the county through the mid morning hours on January 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 7, 9:42 PM CST, 5 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
942 PM CST TUE JAN 7 2014
.DISCUSSION...
HAVE UPDATED THE ZONES TO INCLUDE MENTION OF INCREASING CLOUD COVER
WITH RETURNING MOISTURE ASSOCIATED WITH SOUTHWEST LLJ AND INCREASING
SOUTHERLY BOUNDARY LAYER WINDS. WITH EXPECTED CLOUD COVER BUMPED
UP THE OVERNIGHT LOWS FOR PARTS OF EAST TEXAS AND ADJACENT NORTHWEST
LOUISIANA. MINOR ADJUSTMENTS TO THE DEW POINTS FOR THE WESTERN AREAS.
INCLUDED MENTION OF SLIGHT CHANCE OF LIGHT PRECIPITATION FOR THE
WINTER WEATHER ADVISORY AREA AFTER 3 AM CST WITH RETURNING MOISTURE
INCREASE AND LOOKING AT TEMPERATURES PROFILE ADDED MENTION OF
SLEET TO AREAS OF FREEZING RAIN. NOT OTHER SIGNIFICANT CHANGES
MADE. /06/
&&
.AVIATION...
STRATOCU DECK HAS BEEN QUICK TO ROLL IN THIS EVENING ACROSS PARTS OF
E TX WITH 4-5KFT CIGS ALREADY INTO THE TYR/LFK TERMINALS AS OF 03Z.
THIS DECK WILL EXPAND NEWRD THROUGH THE REMAINDER OF THE OVERNIGHT
HOURS...MAKING FOR SOME LOW END VFR CIGS ACROSS THE REGION THROUGH
THE MAJORITY OF THE 06Z TAF PERIOD. CIGS MAY PERIODICALLY DROP TO
MVFR AT TIMES...BUT SHOULD NOT DROP MUCH LOWER THAN 3KFT. SCTD RAIN
SHWRS WILL BEGIN TO CREEP NWRD DURING THE DAY ON WEDNESDAY AS THIS
INCREASING MOISTURE RETURN HELPS TO SATURATE THE LOW AND MID LEVELS
OF THE ATMOSPHERE. ANY PRECIPITATION WILL BEGIN FIRST AT THE E TX
TERMINALS AND NORTH TO TXK...LIKELY NOT UNTIL LATE MORNING THROUGH
EARLY AFTERNOON AFTER TEMPERATURES HAVE SETTLED BACK ABOVE FREEZING.
HOWEVER...ANY LIGHT PRECIPITATION THAT MANAGES TO DEVELOP IN THE MID
MORNING HOURS MAY BE IN THE FORM OF FREEZING RAIN BUT ACCUMULATIONS
ARE NOT EXPECTED WITH VERY LIGHT AMOUNTS FALLING AND TEMPERATURES
CLIMBING ABOVE FREEZING SOMETIME BETWEEN 12Z-15Z. WINDS WILL REMAIN
S/SELY GENERALLY BETWEEN 5-10 KTS BUT LIKELY A BIT HIGHER OVER E TX
WHERE THE PRESSURE GRADIENT WILL BE INCREASING. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 25 45 37 53 45 / 0 20 50 50 40
MLU 19 46 32 50 41 / 0 10 40 40 40
DEQ 22 37 30 46 38 / 20 50 60 30 40
TXK 24 38 33 47 43 / 10 40 60 50 40
ELD 19 43 31 46 40 / 0 20 60 60 40
TYR 31 43 39 54 47 / 10 30 60 40 40
GGG 27 43 39 54 46 / 10 30 60 50 40
LFK 29 48 44 62 52 / 0 20 50 50 40
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HARD FREEZE WARNING UNTIL 9 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: ARZ073.
WINTER WEATHER ADVISORY FROM 3 AM TO NOON CST WEDNESDAY FOR THE
FOLLOWING ZONES: ARZ050-051-059.
LA...HARD FREEZE WARNING UNTIL 9 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: LAZ005-006-013-014-021-022.
OK...WINTER WEATHER ADVISORY FROM 3 AM TO NOON CST WEDNESDAY FOR THE
FOLLOWING ZONES: OKZ077.
TX...WINTER WEATHER ADVISORY FROM 3 AM TO NOON CST WEDNESDAY FOR THE
FOLLOWING ZONES: TXZ096-097-108-109-111-112.
&&
06/19HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1145 AM CST TUE JAN 7 2014 ARZ050-051-059>061-070>073-LAZ001>004-010-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>153-165>167-081745- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO- MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD- UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA- NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 1145 AM CST TUE JAN 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... MOISTURE AHEAD OF A FAST MOVING UPPER SYSTEM WILL RESULT IN INCREASING PRECIPITATION CHANCES WEDNESDAY. WITH COLD AIR IN PLACE AT THE SURFACE...THERE A POSSIBILITY OF LIGHT FREEZING RAIN DURING THE MORNING HOURS. THE BEST CHANCES OF ICING WILL BE ACROSS SOUTHEAST OKLAHOMA...ADJACENT SOUTHWEST ARKANSAS AND EAST TEXAS. THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO FRIDAY NIGHT AS A FRONTAL BOUNDARY AND UPPER LEVEL DISTURBANCE MOVE ACROSS THE REGION. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. LAZ005-006-011>014-017>022-081745- LINCOLN-UNION LA-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE- 1145 AM CST TUE JAN 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA AND NORTHWEST LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... HARD FREEZE CONDITIONS MAY BE POSSIBLE AGAIN TONIGHT ACROSS NORTHEAST LOUISIANA AND SOUTH CENTRAL ARKANSAS TONIGHT. OTHERWISE NO HAZARDOUS IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO FRIDAY NIGHT AS A FRONTAL BOUNDARY AND UPPER LEVEL DISTURBANCE MOVE ACROSS THE REGION. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483067.